Hail, Fergus
- When
- June 7, 9:30 AM MST
- Where
- Fergus County, 3 mi W of Hilger
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.250, -109.414
Spotter reported dime to quarter-size hail, which lasted 20-minutes.
Moderate instability, moderate vertical wind shear, and unusually-high humidity resided over eastern portions of north-central Montana during the late morning and early afternoon of June 7th. A mesoscale convective system moved northward over Fergus County during the late morning as multiple shortwave troughs traversed north-central and southwest Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Moderate instability, moderate vertical wind shear, and unusually-high humidity resided over eastern portions of north-central Montana during the late morning and early afternoon of June 7th. A mesoscale convective system moved northward over Fergus County during the late morning as multiple shortwave troughs traversed north-central and southwest Montana. These thunderstorms produced torrential rainfall and hail, with one storm accompanied by hail up to the size of quarters. In addition, the heavy rainfall generated flash flooding in Lewistown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 7, 9:29 AM MST, 1 minute earlier.
Area Forecast Discussion National Weather Service Great Falls MT 1029 AM MDT Thu Jun 7 2018 .UPDATE... Already seeing a strengthening cluster of thunderstorms lifting northeast across Fergus county this morning with several rounds of thunderstorm activity expected today though this evening as multiple weak shortwave and upper level jet impulses lift NE across the region in SW flow aloft. Potential for severe convection is initially greatest in Fergus County with but with some partial clearing the threat for a broader area of central MT will increase during the mid-day/early afternoon period with SW MT seeing more of a late afternoon and evening threat as the last in a series of waves drifts in from the SW. Instability is moderate and shear is fair with hail and locally strong winds the main threat, however high moisture content will create locally heavy rain issues with storms that move slower. Hoenisch && .SYNOPSIS... A southwest flow aloft with weak embedded weather disturbances will bring scattered showers and isolated thunderstorms through this morning. A stronger weather disturbance moving in from the southwest will bring more widespread thunderstorm activity to the region Thursday afternoon and evening with some potential for severe thunderstorms with damaging wind and large hail. Very warm conditions are expected for the start of the upcoming weekend on Saturday before a strong cold front brings thunderstorms Saturday evening followed by windy, cooler and showery conditions on Sunday. && .DISCUSSION... && .AVIATION... UPDATED 1115z. VFR conditions are expected through at least the next 24 hours across the forecast area, with the exception of MVFR/IFR within heavier showers and thunderstorms expected this afternoon into the evening in association with a strong disturbance moving across the region. Before then, a weaker disturbance moving across southwest and central Montana will bring areas of showers and thunderstorms, impacting KEKS and KBZN especially with at least VCTS. Thunderstorms this afternoon and evening could be severe especially from KGTF and KEKS north and east, with hail over 2 inches and damaging winds possible. CC && .PREV DISCUSSION... /ISSUED 515 AM MDT Thu Jun 7 2018/ This morning through this evening... Good moisture is helping to keep sufficient instability in place through the overnight and early morning hours. Another in a series of weaker shortwaves will continue to move across southwest and central Montana through this morning, resulting in continued shower and isolated thunderstorm activity. By mid-afternoon, a much stronger disturbance moves across the Rocky Mountains onto the High Plains of north-central Montana. Low-level moisture transport from the east combined with an increasingly veering profile just ahead of this disturbance will combine to contribute to moderate to strongly unstable atmosphere over the plains. Scattered to numerous thunderstorms are expected as the disturbance tracks northeast through our area by late evening, with some of the storms expected to be severe, with very large hail and damaging winds the main threat, though an isolated tornado can not be ruled out over north-central and central Montana. Friday through the middle of next week... Temperatures warm significantly Friday and especially Saturday ahead of a sharp and well-defined strong upper level trough with attendant surface cold front approaching from the west. Expect temperatures to soar, especially Saturday afternoon over our plains counties, with mid-90s possible toward central Montana. Additionally, there is some potential for thunderstorms late Saturday over parts of our north-central counties, but lots of uncertainties remain, including whether there is any potential for these thunderstorms to be severe. Regardless of thunderstorm potential, a strong cold front moves across the region Saturday night, then followed by windy, showery, and much cooler conditions Sunday, with some snow likely above pass level as the upper level trough passes. A slow moderation of temperatures and winds are expected through the middle of next week. CC && .PRELIMINARY POINT TEMPS/POPS... GTF 79 54 82 56 / 70 40 10 10 CTB 78 52 80 52 / 50 20 10 10 HLN 77 53 79 54 / 70 60 20 20 BZN 77 48 77 49 / 50 50 20 10 WEY 74 43 71 40 / 30 30 10 10 DLN 74 47 74 48 / 80 50 30 20 HVR 83 55 84 57 / 50 40 10 10 LWT 74 52 76 54 / 100 60 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
825 AM MDT THU JUN 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN 1 N DANVERS 47.23N 109.72W
06/06/2018 M1.60 INCH FERGUS MT PUBLIC
1.6 INCHES OF RAINFALL BETWEEN 7 AND 8 PM.
&&
BHSpecial Weather Statement
National Weather Service Great Falls MT
933 AM MDT THU JUN 7 2018
MTZ051-071630-
Fergus MT-
933 AM MDT THU JUN 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FERGUS COUNTY UNTIL
1030 AM MDT...
At 931 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Lewistown to 20 miles
north of Ryegate. Movement was northeast at 20 mph.
Pea to dime size hail and winds in excess of 30 mph will be possible
with these storms.
The strongest portions of these storms will remain over mainly rural
areas of southeastern Fergus County, including the following
locations... Suffolk, Fergus, Forestgrove, Giltedge, Glengarry,
Heath, Hilger and Christina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4675 10864 4675 10938 4670 10939 4670 10944
4717 10968 4755 10950 4740 10866 4727 10864
4727 10872 4719 10871 4718 10874 4710 10874
4708 10860
TIME...MOT...LOC 1531Z 212DEG 16KT 4717 10960 4659 10930
HoenischThe Great Falls radar (KTFX), 150 km away, was scanning. The volume nearest the first event began at 16:31 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Spotter reported dime to quarter-size hail, which lasted 20-minutes.
Lewistown News-Argus reported flash flooding in downtown Lewistown. The newspaper's building had basement flooding. Exact extent of flooding in Lewistown was unknown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749451, 749452.